Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Charleston, SC

June 29, 1998Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 29, 1998, 3:45 PM EDT for Long County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 3:45 PM EDT (19:45 UTC)
Expired
Jun 29, 1998, 4:30 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:00 PM EDTThunderstorm Wind 50Ludowici, GATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS1 KCHS 291944 RRA
SVRCHS
GAC183-292030-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LONG COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 430 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF LUDOWICI OR MIDWAY
  BETWEEN TOWNSEND AND LUDOWICI ON HIGHWAY 57... MOVING SOUTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWNSEND AT 415 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JCI/SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 29, 2:25 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT MON JUN 29 1998

GONNA BE SHORT AS RADAR BEGINNING TO GET ACTIVE JUST INLAND FROM THE
CST. EXPCT RAPID DEVELOPMNT OF STRONG CELLS THROUGH THE REMAINDER OF THE
AFTN/EVE. MODELS DEPCTNG WK SFC TROF TO HANG AROUND THE ERN PORTION OF
THE STATE AS UPR TROF MOVES TO THE E ACRS THE OH VLY. SFC LO MOVES NE
TIGHTENING GRAD OUT OF SW FOR TUE. AVN/ETA SEEM JUST A TAD FURTHER S
WITH UPR VORT...BUT NOT ENUF TO HELP GREATLY WITH TEMP RELIEF. NGM
ACTUALLY A LTL COOLER FOR WED COMPRD TO AVN. AT LST ONE MORE HOT DAY TO
WARRANT HT ADV. WL LEAN TOWARD PERSISTENCE ON TUE AND CONT THE 20-30
POP RANGE WITH ENUF INSTAB AND CAPE...CONT FOR WED AS ENERGY CLIPS
CLOSE ENUF JUST TO THE N. FLO WL SWING TO THE MAINLY SW LLVLS BUT ATTIM
WL MAINTAIN CWF BLO SCA...COULD SEE GUSTS TO 20 KT DUR TUE AFTN THRU
LATE EVE.

S CST
...HEAT ADVISORY IN EFFECT FOR TUE...
.TONIGHT...A 20 PERCENT CHC OF EVE THUNDERSTORMS. FAIR SKIES BY
MIDNIGHT. LOWS 75-80. SW WIND 10 MPH.
.TUE...A 20 PERCENT CHC OF AFTN/EVE THUNDERSTORMS. HIGHS 95-100. SW
WIND 10 MPH INCREASING TO 15 MPH DURING THE AFTERNOON.
.TUE NIGHT...A 20 PERCENT CHC OF EVE THUNDERSTORMS...OTHERWISE FAIR.
LOWS 75-80
.WED...A 30 PERCENT CHC OF MAINLY AFTN/EVE THUNDERSTORMS. HIGHS MID TO
UPPER 90S.

CHS ARPT  BB  75/98/75/95  2213
CHS CITY      80/95/80/94
SAV ARPT  BB  74/99/75/98  2213

MJR

In the hours before

Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100-

SPECIAL WEATHER STATEMENT
NATIOAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUN 29 1998

...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA...

THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO
THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA
FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST
GEORGIA DUE TO A HIGH RISK OF WILD FIRES.

THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE
UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100
DEGREE MARK. THESE TEMPERATURES WILL BE NEAR THE RECORD LEVELS FOR
SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON
THE BEACHES.
WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110
DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR
PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND
HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY
PHYSICAL ACTIVITY OUTDOORS IN THE SUN.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-
COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE
FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR
SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE
THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN.

MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100-

SPECIAL WEATHER STATEMENT...CORR TYPO...
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUN 29 1998

...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA...

THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO
THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA
FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST
GEORGIA DUE TO A HIGH RISK OF WILD FIRES.

THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE
UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100
DEGREE MARK. THESE TEMPERATURES WILL BE NEAR RECORD LEVELS FOR
SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON
THE BEACHES.
WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110
DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR
PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND
HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY
PHYSICAL ACTIVITY OUTDOORS IN THE SUN.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-
COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE
FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR
SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE
THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN.

MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100-

SPECIAL WEATHER STATEMENT
NATIOAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUN 29 1998

...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA...

THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO
THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA
FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST
GEORGIA DUE TO A HIGH RISK OF WILD FIRES.

THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE
UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100
DEGREE MARK. THESE TEMPERATURES WILL BE NEAR THE RECORD LEVELS FOR
SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON
THE BEACHES.
WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110
DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR
PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND
HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY
PHYSICAL ACTIVITY OUTDOORS IN THE SUN.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-
COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE
FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR
SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE
THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN.

MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100-

SPECIAL WEATHER STATEMENT...CORR TYPO...
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUN 29 1998

...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA...

THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO
THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA
FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST
GEORGIA DUE TO A HIGH RISK OF WILD FIRES.

THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE
UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100
DEGREE MARK. THESE TEMPERATURES WILL BE NEAR RECORD LEVELS FOR
SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON
THE BEACHES.
WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110
DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR
PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND
HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY
PHYSICAL ACTIVITY OUTDOORS IN THE SUN.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-
COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE
FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR
SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE
THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:08 PM EDTSevere Thunderstorm WarningCHSLiberty47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.